Illinois, 2009Flood in Illinois, April 22, 2009
April 22, 2009 · NWS PAH · 1 event in 1 county or zone
Continued heavy rain over the upper portions of the Mississippi River Valley caused another rise along lower parts of the Mississippi. The Mississippi River sent enough backwater into the lower Ohio River to produce minor flooding at Cairo for the third time this month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Continued heavy rain over the upper portions of the Mississippi River Valley caused another rise along lower parts of the Mississippi. The Mississippi River sent enough backwater into the lower Ohio River to produce minor flooding at Cairo for the third time this month. The primary impact was to delay spring planting of crops.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 21, 6:05 PM CST, 6 hours 55 minutes earlier.
Area forecast discussion, Apr 21, 6:05 PM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
705 PM CDT TUE APR 21 2009
.UPDATED...
UPDATED AVIATION SECTION FOR 00Z TAF ISSUANCE. ALSO LET RED FLAG
WARNING EXPIRE AND CLEANED UP CODING SECTION. A FEW LOCATIONS ARE
STILL FLIRTING WITH CRITERIA...BUT CONDITIONS SHOULD IMPROVE
CONSIDERABLY IN THE NEXT HOUR AS THE SUN SETS.
&&
.DISCUSSION... /ISSUED 157 PM CDT TUE APR 21 2009/
WILL LINGER SOME VERY SMALL CHANCE POPS ACROSS OUR FAR NORTHEAST
COUNTIES THIS EVENING...PART OF SOUTHWEST INDIANA AND NORTHWEST
KENTUCKY. OTHERWISE WITH A WEAK SURFACE RIDGE MOVING ACROSS THE
AREA...AND WEDGE OF DRIER AIR WORKING IN FROM EAST CENTRAL
MISSOURI...A DRY NIGHT IS ON TAP. LOW TEMPS ARE FORECAST TO DROP
INTO THE UPPER 30S SOME LOCALES. BUT DUE TO THE WEAK RIDGE...AND
FORECAST TEMP-DEW POINT SPREAD...AND LIGHT BREEZE AT TIMES...WILL
NOT MENTION PATCHY FROST. CLOUDS MAY BE AN INHIBITOR AS WELL...
ESPECIALLY ACROSS SOUTHEAST MISSOURI. THE EVENING SHIFT CAN
MONITOR. THE DRY WEATHER SHOULD PERSIST THROUGH THE DAY
WEDNESDAY...WITH A FEW CLOUDS FROM TIME TO TIME.
WILL CONTINUE WITH OUR WEDNESDAY NIGHT AFTER MIDNIGHT INTO THURSDAY
SLIGHT CHANCE OF CONVECTION WITH THE PASSAGE OF A WARM FRONT...AND
INCREASING INSTABILITY COINCIDENT WITH ITS MOVING THROUGH. IT
WILL TURN WARMER BY FRIDAY IN THE WAKE OF THE WARM FRONTAL
SURGE...WITH DECREASING CLOUDS EXPECTED AS WELL. WE USED A BLEND
OF GUIDANCE TONIGHT AS THE MET WAS COOLER THAN THE MAV. NUMBERS
WERE CLOSE AFTER THAT...SO WE LEANED TOWARD MET.
FOR THE PERIOD SATURDAY THROUGH TUESDAY...THE PATTERN IS STILL
FORECAST TO BE IN SOMEWHAT OF A HOLD...WITH AN UPPER RIDGE
PERSISTING OVER THE SOUTHEAST U.S. AND TROF OUT WEST. AT THE
SURFACE THE MODELS AND ENSEMBLES HOLD A STRONG SURFACE HIGH CENTER
JUST OFF THE SOUTHEAST ATLANTIC COAST OVER THE WEEKEND AND INTO
THE FIRST PART OF NEXT WEEK. SO THE BASIC OVERALL SCHEME HAS NOT
CHANGED. WHAT IS DIFFERENT...IS THE 00Z OPERATIONAL GFS. IT IS
MORE PROGRESSIVE AND A TAD FASTER WITH THE EASTWARD PUSH OF THE
WEST U.S. TROF. IN CONTRAST...THE NAEFS/GEFS AND OPERATIONAL ECMWF
MAINTAIN SLOWER SOLUTIONS...AND KEEP FRONT OUT OF THE AREA...AND
TO OUR NORTH AND WEST. THE ENSEMBLES ARE A LITTLE FARTHER EAST
WITH THEIR PROBABILITIES OF MEASURABLE. BUT THOSE PROBABILITIES
ARE STILL RATHER LOW...AND THE CLUSTERS ARE STILL PRIMARILY TO OUR
NORTH AND WEST. THEREFORE...DO NOT PLAN ON INTRODUCING POPS UNTIL
TUESDAY. THE ECMWF IS SUGGESTIVE OFF SMALL CHANCE POPS BY
THEN...WITH THE ENSEMBLES EVEN MORE SO. TEMPS ARE STILL FORECAST
TO BE ABOVE NORMAL. STAYED CLOSE TO HPC/MEX NUMBERS SATURDAY...
THEN SUNDAY THROUGH TUESDAY...TENDED A LITTLE BELOW HPC...WITH THE
PROSPECT FOR MORE CLOUDS.
QUICK LAST LOOK AT THE 12Z GFS SHOWS A TREND BACK TOWARD THE OTHER
SLOWER MODEL SOLUTIONS...AND ALSO SHOWS CHANCE POPS FOR CONVECTION
TUESDAY. WE MAY END UP WITH SMALL POPS ACROSS OUR FAR NORTHWEST
COUNTIES WITH TIME PRIOR TO TUESDAY...BUT FOR NOW PROBS TOO SMALL
TO WARRANT A MENTION.
&&
.AVIATION...
VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS. ONLY REAL CONCERN
FOR AVIATION WILL BE GUSTY WEST SOUTHWEST WINDS IN THE NORTHEAST
HALF OF THE AREA WEDNESDAY AFTERNOON. OCCASIONAL GUSTS 20-25 KTS
WILL BE POSSIBLE IN THE KEVV AND KOWB AREAS. FARTHER SOUTH AND
WEST...ANY GUSTS SHOULD BE UNDER 20 KTS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 21, 6:24 PM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CDT TUE APR 21 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
724 PM CDT TUE APR 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
FOR THE LATEST RIVER FLOOD FORECAST INFORMATION...REFER TO OUR
RIVER FLOOD WARNINGS AND STATEMENTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE WEDNESDAY NIGHT
OVER SOUTHEAST MISSOURI AND SOUTHWEST KENTUCKY...AND AREAWIDE
THURSDAY.
FOR THE LATEST RIVER FLOOD FORECAST INFORMATION...REFER TO OUR
RIVER FLOOD WARNINGS AND STATEMENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DRS
Flood, Alexander
- When
- April 22, 1:00 AM CST to 3:00 AM CST
- Where
- Alexander County, Urbandale to 0.59 mi W of Urbandale
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.050, -89.180
At the Cairo river gage, the Ohio River crested at 40.00 feet. This was exactly at the flood stage of 40 feet. Minor flooding occurred, affecting low-lying bottomland fields.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in South Carolina, April 22 to 28, 2009$40 million · 1 event
- Damaging Winds in Idaho, April 22, 2009$21,000 · 58 kt wind · 8 events
- Hail and Damaging Winds in Kansas, April 22, 20091.75 in hail · 23 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 22, 20095 events
- Hail and Damaging Winds in Kansas, April 22 to 23, 20091 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 22, 20093 events
- Hail in North Carolina, April 22, 20091 in hail · 2 events
- Hail in Minnesota, April 22, 20090.88 in hail · 2 events
- Hail in North Carolina, April 22, 20091.75 in hail · 1 event
- Wildfire in South Carolina, April 22 to 26, 20091 event
- Hail in Maryland, April 22, 20090.75 in hail · 1 event
- Hail in Virginia, April 22, 20090.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160098.